Alert archive / Kansas / Tornado Warnings in 2017
Tornado Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 26, 2017, 6:02 PM CDT for Thomas County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2017, 6:02 PM CDT (23:02 UTC)
- Expired
- Jun 26, 2017, 6:31 PM CDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Thomas County, KS
The radar
The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:07 PM CDT | HAIL 1.5 | 6 Se Mingo, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 4:09 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
544
WFUS53 KGLD 262302
TORGLD
KSC193-262345-
/O.NEW.KGLD.TO.W.0023.170626T2302Z-170626T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
602 PM CDT MON JUN 26 2017
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southeastern Thomas County in northwestern Kansas...
* Until 645 PM CDT
* At 602 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southeast of Colby, moving southeast at 10 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Colby and Mingo.
This includes Interstate 70 in Kansas between mile markers 57 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
&&
LAT...LON 3938 10102 3936 10092 3922 10081 3915 10104
TIME...MOT...LOC 2302Z 334DEG 8KT 3935 10097
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Buller1 follow-up statement
772
WWUS53 KGLD 262331 RRA
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
631 PM CDT MON JUN 26 2017
KSC193-262341-
/O.CAN.KGLD.TO.W.0023.000000T0000Z-170626T2345Z/
Thomas KS-
631 PM CDT MON JUN 26 2017
...THE TORNADO WARNING FOR SOUTHEASTERN THOMAS COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.
LAT...LON 3938 10102 3936 10092 3922 10081 3915 10104
TIME...MOT...LOC 2329Z 334DEG 8KT 3929 10093
$$
BullerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 26, 4:14 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 26, 4:14 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Goodland KS 314 PM MDT Mon Jun 26 2017 .UPDATE... Issued at 313 PM MDT Mon Jun 26 2017 Updated forecast to add the convective watch for severe thunderstorms across the forecast area. && .SHORT TERM...(This evening through Tuesday) Issued at 201 PM MDT Mon Jun 26 2017 Across the Tri State region this afternoon...mainly mostly sunny skies with some mostly cloudy due to trw moving thru...albeit scattered in nature at this time. Temperatures are currently ranging in the upper 70s up to 90F in a few spots...with light/variable winds. For the rest of the afternoon into the evening/overnight period...scattered thunderstorms are expected to develop and move thru the region. Some of these will become severe with heavy rainfall...1 to 2 inch hail...and strong winds. With upper ridge in place and very little surface flow...storms will move slowly and may cause potential flooding conditions. These storms will begin to wane as the evening hours progress with loss of instability. Boundary over the region will shift thru the region during this time. Do expect temps to drop into the mid and upper 50s with skies going partly cloudy and winds go ESE. Going into Tuesday...upper ridge in place over the Plains region...with a strong surface gradient setting up with low pressure west...and a surface ridge east. By the afternoon hrs...gusts could shift upwards into the 40-50 mph range. With this setup...increased instability on strong WAA with bring temps into the low 90s. This increase in instability will give chance for increased trw probability. From the SPC...the CWA is currently split between Marginal and Slight Risk for severe wx. Models currently have precip shifting from west to east thru the day...with best chances right now for the afternoon hrs to start...and windy conditions by midday at the latest. .LONG TERM...(Tuesday night through Monday) Issued at 222 PM MDT Mon Jun 26 2017 An active period of weather is expected during the entire extended period. Starting off Tuesday night, there is a fairly zonal upper level flow pattern but chances for severe weather are present due to a shortwave trough that is expected to move over the region. This is essentially the same pattern that will occur on Wednesday as well. Both days have favorable CAPEs and bulk shear. Wednesday shows to have more shear coverage over the region. Thursday brings another day for severe weather. The upper level pattern brings a trough over the region, as well as a shortwave that will initiate storm development. As of current guidance, Thursday has the best potential for more widespread storm coverage. The remainder of the period, Friday through Monday, brings continued storm chances. The trough that moves over the CWA on Thursday will exit the area by Saturday afternoon. Then upper level west, northwest flow will dominate over the region. Shortwave troughs each day will help with storm initation. Late Sunday night brings a small trough over the region. This trough will be the starter of storms that night. The trough will quickly move east and be out of the area by Monday. Temperatures during the period will be in the 80s, with Friday seeing some upper 70s to mid 80s due to a cold frontal passage Thursday night. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1111 AM MDT Mon Jun 26 2017 For KGLD...VFR conditions thru the forecast period w/ a scattered low/mid cloud mix. Winds...W 5-10kts thru 21z then ESE around 10kts. By 14z Tuesday...S 10-20kts. LLWS 05z-14z Tuesday 160@40kts. For KMCK...VFR conditions thru the forecast period w/ a scattered to broken low/mid cloud mix. Winds...light/variable thru 1930z...then ENE around 10kts thru 08z Tuesday. By 08z...ESE 5-10kts increasing to 10-20kts by 14z. LLWS 08z-14z 140@35kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...JN LONG TERM...CLT AVIATION...JN
Hazardous weather outlook, Jun 26, 10:41 AM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 941 AM MDT Mon Jun 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms are possible early this afternoon through tonight. One or two severe storms are possible with large hail and damaging winds the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Severe thunderstorms will be possible each afternoon Tuesday through Thursday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
In the hours before
Local storm report, Jun 26, 5:11 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL SELDEN 39.54N 100.57W
06/26/2017 M0.88 INCH SHERIDAN KS TRAINED SPOTTER
&&
JNLocal storm report, Jun 26, 5:14 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 7 S SELDEN 39.44N 100.57W
06/26/2017 M0.88 INCH SHERIDAN KS TRAINED SPOTTER
SAW A LOT OF NICKEL-SIZED HAIL
&&
JNLocal storm report, Jun 26, 5:17 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL WRAY 40.08N 102.23W
06/26/2017 M2.00 INCH YUMA CO TRAINED SPOTTER
&&
JNLocal storm report, Jun 26, 5:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 9 WNW HOXIE 39.40N 100.59W
06/26/2017 M0.88 INCH SHERIDAN KS LAW ENFORCEMENT
LOTS OF NICKEL HAIL WEST OF HOXIE FEED YARD
&&
JNSpecial weather statement, Jun 26, 5:36 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Goodland KS 536 PM CDT MON JUN 26 2017 KSZ002-014-262300- Rawlins KS-Thomas KS- 536 PM CDT MON JUN 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS AND SOUTH CENTRAL RAWLINS COUNTIES UNTIL 600 PM CDT... At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Gem, or 9 miles northeast of Colby, moving south at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colby, Gem, Mingo and Halford. This includes Interstate 70 in Kansas between mile markers 52 and 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3958 10105 3961 10082 3921 10079 3923 10113 TIME...MOT...LOC 2235Z 003DEG 22KT 3951 10094 Buller
Local storm report, Jun 26, 5:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FUNNEL CLOUD 1 NW KIT CARSON 38.77N 102.81W
06/26/2017 CHEYENNE CO LAW ENFORCEMENT
JUST NORTHWEST OF KIT CARSON. BRIEFLY CAME OUT OF THE
CLOUD AND WENT BACK UP.
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:35 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 40 min |
| Jun 26, 3:14 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 46 min |
| Jun 26, 3:51 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan | 39 min |
| Jun 26, 3:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 30 min |
| Jun 26, 4:15 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 45 min |
| Jun 26, 4:30 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 60 min |
| Jun 26, 5:09 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 51 min |
| Jun 26, 5:36 PM CDT | Special Weather Statement | GLD | Thomas | 24 min |
| Jun 26, 5:50 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sheridan, Thomas | 40 min |
| Jun 26, 6:09 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 33 min |
| Jun 26, 6:23 PM CDT | Tornado Warning | GLD | Gove, Logan, Thomas | 37 min |
| Jun 26, 6:51 PM CDT | Tornado Warning | GLD | Gove, Logan | 24 min |
Nearby
Tornado Warnings in Kansas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.